Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 48, NWS St. Louis, MO

May 19, 2018Crawford County, Iron County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 19, 2018, 2:55 PM CDT for Crawford County, Iron County, Washington County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 2:55 PM CDT (19:55 UTC)
Expired
May 19, 2018, 3:45 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, MO, Iron County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 114 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.9 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1840 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS53 KLSX 191955
SVRLSX
MOC055-093-221-192045-
/O.NEW.KLSX.SV.W.0048.180519T1955Z-180519T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
255 PM CDT SAT MAY 19 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Iron County in southeastern Missouri...
  Southeastern Crawford County in east central Missouri...
  Southern Washington County in east central Missouri...

* Until 345 PM CDT.

* At 255 PM CDT, a severe thunderstorm was located over Viburnum,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pilot Knob, Viburnum, Irondale, Courtois, Belleview, Bixby,
  Caledonia, Belgrade and Granite.

This also includes  Elephant Rocks State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3770 9115 3770 9117 3785 9118 3789 9064
      3765 9065 3764 9064 3760 9064 3760 9100
      3759 9116
TIME...MOT...LOC 1955Z 261DEG 17KT 3773 9111 

HAIL...1.00IN
WIND...60MPH
 
$$

Walsh
1 follow-up statement
100 
WWUS53 KLSX 192020
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
320 PM CDT SAT MAY 19 2018

MOC055-192030-
/O.CAN.KLSX.SV.W.0048.000000T0000Z-180519T2045Z/
Crawford MO-
320 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3786 9100 3789 9064 3765 9065 3764 9064
      3760 9064 3760 9106
TIME...MOT...LOC 2020Z 261DEG 17KT 3775 9096 

$$

MOC093-221-192045-
/O.CON.KLSX.SV.W.0048.000000T0000Z-180519T2045Z/
Iron MO-Washington MO-
320 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN IRON AND SOUTHERN WASHINGTON COUNTIES...

At 320 PM CDT, a severe thunderstorm was located near Courtois,
moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pilot Knob, Irondale, Belleview, Caledonia, Belgrade and Granite. 

This also includes  Elephant Rocks State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3786 9100 3789 9064 3765 9065 3764 9064
      3760 9064 3760 9106
TIME...MOT...LOC 2020Z 261DEG 17KT 3775 9096 

HAIL...1.00IN
WIND...60MPH
 
$$

Walsh

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:32 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 19, 1:32 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
132 PM CDT Sat May 19 2018

.UPDATE...
Issued at 101 PM CDT Sat May 19 2018

Ongoing storms across southern half of MO are expected to continue
east this afternoon. These storms are moving into a slightly less
favorable atmo. Have increased PoPs across the srn half of the CWA
with storms expected to persist east thru the CWA. With limited
deep layer shear and limited insolation due to storms ahead of the
secondary line limiting CAPE, expect storms to remain as
multicell clusters. Can not completely rule out a severe wind
threat, but coverage appears to be limited.

Issued at 904 AM CDT Sat May 19 2018

Have extended the dense fog advisory a couple of hours with dense
fog holding on a bit longer across NE MO and west central IL.

Still expect the ongoing storms moving into central and SE MO to
continue to weaken as the move east with loss of the LLJ.

Tilly

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 406 AM CDT Sat May 19 2018

Dense fog has developed over parts of central and northeast Missouri
this morning.  Visibility at or below 1/4 mile have been reported.
Therefore have issued a dense fog advisory effective until 900 AM.

The forecast area will be sandwiched between two upper level lows
today.  The first low which brought much of the area rain yesterday
is continuing to move east-northeast into the Ohio Valley.  Some
lingering showers continue over south central Illinois early this
morning, but radar trends and latest short range guidance is
indicating these showers should be east of the area into southeast
Illinois by 11-12Z. A shortwave ridge which is currently over
western Missouri will build east to near the Mississippi River this
afternoon as the second wave moves across the central and northern
Plains.  Forecast soundings are showing a decent inversion under
this ridge today, and operational models have little or no QPF over
our forecast area today, with the exception of the NAM which
develops thunderstorms over west central Missouri during the
afternoon and moves them east down the I-70 corridor.  Cannot
totally rule out anything at this time since the large convective
complex over Nebraska will likely produce an MCV which will drift
east today.  This could be enough to break the cap and allow
thunderstorms to develop during max heating.

All models have some kind of convective complex developing over
northeast Nebraska into Iowa this evening on the leading edge of a
cold front.  The convective trends are unclear at this time as the
storms will eventually run into the aforementioned shortwave ridge
which will be drifting from eastern Missouri into Illinois this
evening.  Don't have much confidence in the 4km NAM's solution for
what will happen as it carries the storms currently over eastern
Nebraska all the way east across Missouri into Illinois in the face
of the shortwave ridge. Would like to see some of the other CAMs
catch up to the NAM before introducing higher PoPs
tonight...therefore will stay with chance to high chance and let
the day shift reevaluate as more updated short range guidance
rolls in.

Carney

.LONG TERM...  (Sunday through Friday)
Issued at 406 AM CDT Sat May 19 2018

Will continue to see the potential for a few strong to possibly
severe storms on Sunday and Sunday evening.  Both the GFS and NAM
are showing that a stationary front will lie across the CWA, most
likely to the north of I-70 during the day on Sunday. The
atmosphere will likely become very unstable during the day across
much of the CWA with MLCAPES between 1500-3000 J/kg and deep layer
shear between 25-40kts. Thunderstorms may develop along the
aforementioned front, or a weak cold front that will move
southeast across the area during the area late in the afternoon
and the evening. The main limiting factors with this event will be
lack of mid-level ascent and some capping seen on the forecast
soundings. The main threat from any strong storms will be large
hail and damaging winds.

The front will move south of the CWA on Sunday night into Monday
limiting shower and thunderstorm chances to southeast Missouri and
southwest Illinois.  This front will remain south of the area
through midweek keeping rain chances over southeast Missouri.  Rain
chances will increase across the CWA by late in the week as an upper
trough moves across the Midwest.

Temperatures are still expected to stay above normal through next
week as 850mb temperatures stay in the middle to upper teens Celsius
and the GEFS mean temperatures are 5-10F above normal.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 101 PM CDT Sat May 19 2018

Storms across south central MO will move east with the nrn flank
of the line likely impacting KSUS/KCPS. These storms may have some
stronger gusts, but shud be below severe limits.

Otherwise expect another round of storms this evening into the
overnight hours.

SPECIFICS FOR KSTL: Line of showers expected to impact the
terminal around 20z, but shud remain sub-severe. Another round of
storms is possible late this evening which may be severe with
damaging winds as the primary threat.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 19, 1:09 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Saint Louis MO
109 PM CDT Sat May 19 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
109 PM CDT Sat May 19 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms will be possible this afternoon and
again tonight across central and eastern Missouri as well as west
central Illinois. Damaging winds and large hail will be the main
threats with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong to severe thunderstorms will be possible Sunday
and Sunday evening.

The chance of thunderstorms will continue each day through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service.

Tilly

In the hours before

Special weather statement, May 19, 1:39 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service St Louis MO
139 PM CDT SAT MAY 19 2018

MOZ049-059-062-072-191930-
Gasconade MO-Franklin MO-Osage MO-Crawford MO-
139 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAWFORD...SOUTHWESTERN
FRANKLIN...SOUTHEASTERN OSAGE AND SOUTHERN GASCONADE COUNTIES UNTIL
230 PM CDT...

At 139 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belle to 6 miles southeast of Rolla.
Movement was east at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sullivan, Cuba, Owensville, Steelville, Bourbon, Belle, Gerald,
Bland, Rosebud, Leasburg, Beaufort, Leslie, St. Cloud, Canaan, Noser
Mill, Japan, Stanton, Oak Hill and Rosati.

This includes Interstate 44 in Missouri between exits 203 and 230.

This also includes  Onondaga Cave State Park and Meramec State Park.

LAT...LON 3839 9175 3845 9110 3796 9110 3792 9153
      3815 9153 3815 9164 3829 9165 3829 9173
TIME...MOT...LOC 1839Z 272DEG 43KT 3832 9173 3791 9167

Walsh
Local storm report, May 19, 2:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     TROY                    38.98N 90.98W
05/19/2018  E45 MPH          LINCOLN            MO   TRAINED SPOTTER

&&

MAB
Special weather statement, May 19, 2:30 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service St Louis MO
230 PM CDT SAT MAY 19 2018

MOZ072-073-084-099-192015-
Reynolds MO-Washington MO-Iron MO-Crawford MO-
230 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRON...SOUTHEASTERN
CRAWFORD...NORTHWESTERN REYNOLDS AND SOUTHWESTERN WASHINGTON COUNTIES
UNTIL 315 PM CDT...

At 230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cherryville to 13 miles south of Salem.
Movement was east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Viburnum, Bunker, Oates, Courtois, Bixby, Cherryville, Dillard and
Davisville.

This also includes  Dillard Mill Historic Site.

LAT...LON 3740 9118 3741 9121 3750 9121 3750 9131
      3759 9131 3759 9116 3770 9115 3770 9131
      3779 9131 3779 9135 3788 9130 3788 9080
      3740 9109
TIME...MOT...LOC 1930Z 252DEG 27KT 3780 9124 3745 9147

Walsh
Special weather statement, May 19, 2:45 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service St Louis MO
245 PM CDT SAT MAY 19 2018

MOZ074-075-085-192030-
Madison MO-St. Francois MO-Ste. Genevieve MO-
245 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STE. GENEVIEVE...
NORTHERN MADISON AND SOUTHERN ST. FRANCOIS COUNTIES IN SOUTHEASTERN
MISSOURI UNTIL 330 PM CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farmington, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Farmington, Park Hills, Coffman, Womac, Knob Lick, Libertyville, Doe
Run and River Aux Vases.

This also includes  Hawn State Park.

LAT...LON 3761 9051 3779 9055 3790 9008 3775 9005
      3767 9011 3764 9015 3763 9015
TIME...MOT...LOC 1944Z 260DEG 17KT 3772 9045

Walsh
Local storm report, May 19, 2:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
249 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND GST     1 W DARDENNE PRAIRIE    38.75N 90.75W
05/19/2018  E60 MPH          ST. CHARLES        MO   TRAINED SPOTTER

            50 TO 60 MPH WINDS.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:41 AM CDTDense Fog AdvisoryLSXAudrain, Boone, Callaway, Cole, Crawford, Gasconade and 12 more5 hr
May 19, 9:01 AM CDTDense Fog AdvisoryLSXAudrain, Lewis, Lincoln, Marion, Monroe, Pike and 2 more99 min
May 19, 1:39 PM CDTSpecial Weather StatementLSXCrawford51 min
May 19, 1:55 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Saint Charles, Warren50 min
May 19, 2:21 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Warren39 min
May 19, 2:30 PM CDTSpecial Weather StatementLSXReynolds45 min
May 19, 2:38 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis18 min
May 19, 2:45 PM CDTSpecial Weather StatementLSXSaint Francois45 min
May 19, 3:09 PM CDTSpecial Weather StatementLSXJefferson, City of Saint Louis51 min
May 19, 3:47 PM CDTSpecial Weather StatementLSXMadison43 min
May 19, 6:27 PM CDTSpecial Weather StatementLSXCole, Moniteau63 min
May 19, 6:57 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Moniteau, Osage63 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.